We present the case of a 53-year-old woman who developed systemic lupus erythematosus (SLE) after being treated with interferon-alpha (IFN-α) for cryoglobulinemic vasculitis associated with hepatitis C virus (HCV) infection. Her cryoglobulinemic vasculitis resolved rapidly with IFN-α treatment. However, after 10 months of IFN-α therapy, she developed a photosensitive malar rash, oral ulcers, arthralgias, lymphopenia, and anti-SSA autoantibodies. She was diagnosed with SLE induced by IFN-α therapy. IFN-α was discontinued, she was treated with a short course of prednisone and hydroxychloroquine, and she improved rapidly. This is the first report of IFN-α-induced SLE complicating treatment of cryoglobulinemic vasculitis associated with HCV infection. The development of SLE during therapy with IFN-α could be due to direct immunomodulation by IFN-α, and review of experimental data and prior case reports suggests a pathogenic role for IFN-α in SLE.
|Original language||English (US)|
|Number of pages||4|
|State||Published - Apr 1 2005|
- Hepatitis C
- Lupus erythematosus, systemic
ASJC Scopus subject areas